Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Toxicol Clin Toxicol. 1996;34(3):273-8.

Relative toxicity of beta blockers in overdose.

Author information

  • 1Newcastle Mater Misericordiae Hospital, New South Wales, Australia.

Abstract

OBJECTIVE:

To compare the toxicity of beta blockers in overdose and to identify clinical features predictive of serious toxicity.

DESIGN:

Comparison of clinical data collected prospectively on a relational database of subjects presenting to hospital with self-poisoning, coroner's data and prescription data.

SETTING:

Newcastle and Lake Macquarie, Australia, 1987-1995.

MAIN OUTCOME MEASURES:

Death, seizure, cardiovascular collapse, hypoglycemia, coma and respiratory depression.

SUBJECTS:

Fifty-eight self-poisonings with beta blockers and two deaths investigated by the coroner with evidence of propranolol poisoning.

RESULTS:

All patients who developed toxicity did so within six hours of ingestion. The use of ipecac was temporally associated with cardiorespiratory arrest in one patient. Propranolol was the only beta blocker associated with seizure; of those who ingested more than 2 g of propranolol, two thirds had a seizure. There was a significant association between a QRS duration of > 100 ms and risk of seizures. Propranolol was over represented in beta blocker poisoning when prescription data were also examined. Propranolol was the only beta blocker associated with death. Propranolol was taken by a younger age group.

CONCLUSIONS:

Propranolol should be avoided in patients at risk of self-poisoning. Propranolol poisonings should be observed closely for the first six hours post ingestion. Syrup of ipecac should not be used to decontaminate the gastrointestinal tract after beta blocker overdose.

PMID:
8667464
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk